Hail, Brule
- When
- August 8, 4:00 PM CST
- Where
- Brule County, 3 mi SE of Pukwana
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.750, -99.133
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT THU AUG 8 2002 WDSPRD TSTMS...SOME SVR...HAVE FIRED ALG CONVERGENCE BOUNDARY IN CNTRL SD...AND WILL SLOWLY MOVE EWD TOWARDS SE SD TNGT. PROBLEM IS STG UPR HIGH AND DRIER AIR LINGERING IN IOWA AND ERN MN WHICH WILL LIKELY HOLD OFF CONVECTION IN AT LEAST MOST OF NWRN IA AND PARTS OF SWRN MN TNGT. WILL GO BACK TO LKLY PLUS POPS IN NWRN CWA...WITH CHC SVR THIS EVE. MOST MODELS...EXCEPT NGM THIS TIME...PRETTY POOR WITH NEXT WAVE EXPCD TO DVLP ALG FNT FOR SERN HLF CWA FOR FRI AFTN AND EVE...AS UPR TROF WILL HAVE PLENTY OF SRN DYNAMICS. THIS WAVE SHOULD BE AS SIGNIFICANT AS THIS FIRST SHOT IN NWRN CWA TNGT. PREV FCST IN THE BALLPARK OVERALL THRU REST OF FCST...BUT WILL MOVE UP CHC TSTMS IN CWA FOR LATE SUN NGT. STILL FEEL AVN TOO FAST HOWEVER. WILL TAKE OUT CHC SHWRS FOR WED...AS MODELS NOT AS GOOD LOOKING AS BEFORE WITH NEXT WAVE. COOLEST AND MOST PLEASANT DAYS SHOULD BE TUE AND WED... AND THEN A WARMUP. .FSD...NONE RYRHOLM
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT THU AUG 8 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... HIGH PRESSURE WILL KEEP RELATIVELY STABLE AIR IN PLACE ACROSS MOST OF NORTHEAST NEBRASKA...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA THROUGH MIDNIGHT. STRONG THUDNERSTORMS SHOULD DEVELOP OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON...WHERE THE AIR IS MOST UNSTABLE...AND MOVE EAST THROUGH THE NIGHT. AS THE STORMS MOVE EAST THE AIR BECOMES LESS UNSTABLE...SO THE SEVERE THREAT SHOULD REMAIN GENERALLY TO THE WEST OF A TYNDALL TO BROOKINGS LINE. A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY...KEEPING A CONTINUED CHANCE FOR THUNDERSTORMS. THE BETTER CHANCE FOR SEVERE THUNDERSTORMS ON FRIDAY WILL SHIFT SOUTH AND EAST INTO SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NEBRASKA AND IOWA. SDZ038-039-050-052-053-057>059-063-064-090500- BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX- DOUGLAS- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL... 1100 AM CDT THU AUG 8 2002 * FORECAST THROUGH MIDNIGHT: AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN SOUTH DAKOTA WILL SHIFT EAST LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD REDEVELOP IN CENTRAL SOUTH DAKOTA AND MOVE NORTHEAST...BRINGING A CHANCE OF ISOLATED SEVERE THUNDERSTORMS TO THE AREA. THE MAIN THREATS WOULD BE WIND GUSTS UP TO 60 MPH AND HAIL UP TO NICKEL SIZE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM. SDZ040-054>056-060>062-065>066-068>070-MNZ071-072-080-081-089-090- 097-098-090500- BROOKINGS-LINCOLN-LYON-MINER-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD- HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...WORTHINGTON...YANKTON...VERMILLION... 1100 AM CDT THU AUG 8 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. A FEW THUNDERSTORMS MAY MOVE INTO THE AREA LATE THIS EVENING THROUGH THE OVERNIGHT HOURS...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ067-071-IAZ001>003-012>014-020>022-031-032-NEZ013-014-090500- LINCOLN-LYON-OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...ROCK RAPIDS...SPIRIT LAKE...ELK POINT...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT THU AUG 8 2002 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. 08
The Sioux Falls radar (KFSD), 194 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312463.